Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 5, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Mar 23, 2013, 5:34 AM CDT for Lamar County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2013, 5:34 AM CDT (10:34 UTC)
- Expired
- Mar 23, 2013, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
979
WGUS54 KBMX 231034
FFWBMX
ALC075-231330-
/O.NEW.KBMX.FF.W.0005.130323T1034Z-130323T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 AM CDT SAT MAR 23 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 830 AM CDT
* AT 533 AM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MILLPORT...SULLIGENT...VERNON...BEAVERTON...BEDFORD...BLOOMING
GROVE...CREWS...DETROIT...KENNEDY AND LAMAR COUNTY AIRPORT.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX.
LAT...LON 3405 8820 3405 8799 3403 8799 3402 8795
3352 8795 3353 8827
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 3:33 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 23, 3:33 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 333 AM CDT SAT MAR 23 2013 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT. AN UPPER LEVEL IMPULSE MOVING THROUGH ARKANSAS HAS BEEN PRODUCING A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN MISSISSIPPI. THE STORMS ARE ELEVATED AS SURFACE TEMPERATURES ARE CURRENTLY IN THE 40S ACROSS NORTHERN MISSISSIPPI AND ALABAMA. A FEW OF THE STORMS COULD PRODUCE LARGE HAIL ACROSS NORTHWEST ALABAMA EARLY THIS MORNING DUE TO 500MB TEMPS NEAR -18 CELSIUS. THIS CLUSTER OF STORMS WILL AFFECT AREAS ALONG AND NORTH OF I-20 THRU THE MID MORNING HOURS. FARTHER TO THE SOUTH THE PRIMARY FORCING MECHANISM FOR CONVECTION TODAY WILL LIKELY BE DIURNAL HEATING...WHICH MEANS ANY CONVECTION WILL BE MAINLY DURING THE AFTERNOON HOURS. THE SURFACE WARM FRONT AND MORE UNSTABLE AIR MASS WILL STAY SOUTH OF CENTRAL ALABAMA THIS AFTERNOON...AND ANY SEVERE STORMS WILL BE CONFINED TO THE EXTREME SOUTHERN COUNTIES. THE MODELS ARE STILL STRUGGLING TO BRING THE SURFACE WARM FRONT NORTHWARD TONIGHT DUE TO WEAK SURFACE CYCLOGENESIS WEST OF ALABAMA. THE TORNADO THREAT IS TIED TO THE LOCATION OF THE WARM FRONT AND SO THE THREAT AREA WILL REMAIN CONFINED TO THE SOUTHERN HALF OF CENTRAL ALABAMA. NORTH OF THE WARM FRONT...THE PRIMARY THREAT WILL LIKELY BE LARGE HAIL...AS THE SURFACE BASED LIFTED INDICES STAY POSITIVE FOR MOST OF THE NIGHT...WITH ANY INSTABILITY ELEVATED ABOVE THE BOUNDARY LAYER. SUNDAY IS LOOKING MORE INTERESTING AS THE SURFACE FRONT PUSHES THROUGH THE AREA. SURFACE TEMPERATURES WILL WARM INTO THE MIDDLE 60S TO MIDDLE 70S ACROSS EAST ALABAMA. COMBINED WITH COLD TEMPERATURES ALOFT...LIFTED INDICES ARE FORECAST TO FALL TO THE -5 TO -7 CELSIUS RANGE...WITH SURFACE BASED CAPE VALUES AROUND 1500 J/KG. MOISTURE WILL BE LIMITED AS PRECIPITABLE WATER VALUES FALL BELOW ONE INCH...BUT ANY STORMS THAT CAN GET GOING COULD PRODUCE LARGE HAIL. A THIS TIME...WILL NOT MENTION SEVERE STORMS FOR SUNDAY...BUT IT IS SOMETHING THAT WILL NEED TO BE MONITORED IN FUTURE OUTLOOKS. SURFACE WINDS WILL INCREASE OUT OF THE WEST SUNDAY AFTERNOON AS THE PRESSURE GRADIENT INCREASES ON THE BACK SIDE OF THE EXITING SURFACE LOW...AND A WIND ADVISORY WILL LIKELY BE REQUIRED IN LATER FORECASTS. 58/ROSE .LONG TERM...MONDAY THROUGH FRIDAY. A MUCH COLDER AIR MASS WILL OVERSPREAD CENTRAL ALABAMA FOR THE FIRST HALF OF THE WORK WEEK. MONDAY AND TUESDAY WILL BE THE COLDEST DAYS OF THE WEEK WITH HIGH TEMPERATURES 15-20 DEGREES BELOW AVERAGE. SOME AREAS ACROSS NORTH ALABAMA MAY NOT GET OUT OF THE 40S FOR DAYTIME HIGHS. LOW TEMPERATURES WILL ALSO FALL TO NEAR OR JUST BELOW FREEZING TUESDAY AND WEDNESDAY MORNINGS FOR A LARGE PORTION OF CENTRAL ALABAMA. SKIES WILL BE MOSTLY CLEAR DURING THE WEEK...BUT A DECK OF LOWER CLOUDS WILL LIKELY ADVECT INTO NORTH ALABAMA MONDAY NIGHT AND TUESDAY MORNING...AND WOULD NOT BE SURPRISED TO SEE A FEW SNOW FLURRIES. A NICE WARM-UP BY THE END OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S BY FRIDAY. 58/ROSE && .AVIATION... 06Z TAF DISCUSSION. WILL SEE A CONTINUATION OF MVFR CIGS THROUGH MUCH OF THE NEXT 24 HOURS. A ROUND OF SHOWERS AND THUNDERSTORMS MAY AFFECT THE NORTHERN HALF OF THE AREA BEGINNING BEFORE DAYBREAK AND TEMPORARY IFR CONDITIONS COULD OCCUR. A BREAK IN THE RAIN IS EXPECTED BY LATE MORNING BEFORE A MORE INTENSE ROUND OF THUNDERSTORMS AND WORSENING FLIGHT CONDITIONS SET IN AFTER 00Z. 87/GRANTHAM && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 58 50 63 35 48 / 80 100 60 10 10 ANNISTON 59 52 68 35 49 / 80 100 60 10 10 BIRMINGHAM 62 53 65 34 50 / 70 100 50 10 10 TUSCALOOSA 63 55 67 35 52 / 70 100 30 10 10 CALERA 63 55 67 36 51 / 70 100 40 10 10 AUBURN 63 55 72 37 52 / 70 100 60 10 10 MONTGOMERY 68 61 75 38 55 / 70 100 40 10 10 TROY 68 61 75 38 54 / 70 100 40 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 22, 9:29 PM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 929 PM CDT FRI MAR 22 2013 ALZ011>015-017>050-240230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 929 PM CDT FRI MAR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON INTO EARLY SUNDAY WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. AN ISOLATED TORNADO THREAT MAY DEVELOP LATE IN THE EVENING AND INTO THE OVERNIGHT HOURS GENERALLY NEAR AND SOUTH OF A LINE FROM LIVINGSTON TO CLANTON TO AUBURN. WINDY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON BEHIND THE EXITING COLD FRONT. SUSTAINED WINDS AROUND 20 MPH WITH GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE. A MUCH COOLER AIR MASS WILL MOVE INTO THE REGION EARLY NEXT WEEK. SUB FREEZING TEMPERATURES ARE POSSIBLE ON BOTH MONDAY AND TUESDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD START PLANNING FOR POSSIBLE ACTIVATION BEGINNING SATURDAY AFTERNOON INTO EARLY SUNDAY MORNING...DUE TO THE THREAT OF SEVERE WEATHER.
In the hours before
Special weather statement, Mar 23, 2:54 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 AM CDT SAT MAR 23 2013
ALZ011-230845-
MARION AL-
254 AM CDT SAT MAR 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
345 AM CDT...
AT 254 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FULTON...MOVING EAST AT 65 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH HAVE
BEEN REPORTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SHOTTSVILLE...
PIGEYE...
&&
LAT...LON 3432 8813 3432 8803 3432 8788 3431 8788
3423 8819 3432 8818 3433 8817 3433 8814
TIME...MOT...LOC 0754Z 250DEG 55KT 3430 8830
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:54 AM CDT | Special Weather Statement | BMX | Marion | 51 min |
| Mar 23, 5:22 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Mar 23, 5:55 AM CDT | Special Weather Statement | BMX | Fayette, Pickens, Tuscaloosa | 50 min |
| Mar 23, 6:47 AM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Mar 23, 6:47 AM CDT | Special Weather Statement | BMX | Bibb, Chilton, Jefferson, Shelby | 58 min |
| Mar 23, 6:51 AM CDT | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Mar 23, 7:25 AM CDT | Special Weather Statement | BMX | Coosa | 65 min |
| Mar 23, 7:54 AM CDT | Special Weather Statement | BMX | Tallapoosa | 51 min |
| Mar 23, 3:36 PM CDT | Special Weather Statement | BMX | Pike | 39 min |
| Mar 23, 4:03 PM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| Mar 23, 6:23 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 52 min |
| Mar 23, 6:26 PM CDT | Special Weather Statement | BMX | Pickens | 34 min |
| Mar 23, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo | 62 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.